MAUDE Adverse Event Report: KINETIC CONCEPTS, INC. V.A.C. FREEDOM NEGATIVE PRESSURE WOUND THERAPY SYSTEM; OMP

KINETIC CONCEPTS, INC. V.A.C. FREEDOM NEGATIVE PRESSURE WOUND THERAPY SYSTEM; OMP
Model Number WNDFRE
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Tissue Breakdown (2681)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of the event: date of the event is unknown.Kci records indicate the "paient" was discontinued from v.A.C.Freedom¿ therapy on (b)(6) 2017 due to an amputation.Patient declined exchange of the device.Based on the information provided on (b)(6) 2017 that alleged the patient underwent an amputation due to the v.A.C.Freedom¿ therapy, kci could not determine that the alleged event was related to v.A.C.Freedom¿ therapy.The patient has a significant vascular surgical "histrory" with a known history of critical limb ischemia to the right leg, and as of 31-dec-2017, no additional information had been obtained.Therefore kci is reporting this event as it was unknown if v.A.C.Freedom¿ therapy caused or contributed to the amputation.Based on the additional information obtained on 21-nov-2018, the physician's nurse confirmed the patient's amputation was unrelated to v.A.C.Freedom¿ therapy.Kci has deemed this event not reportable based on the information received on 21-nov-2018.Device labeling, available in print and online, states: if a wound has been progressing well from dressing change to dressing change but then deteriorates rapidly, consider the following interventions and, where necessary, seek the guidance/expertise of a specialist: check the therapy hour meter to ensure that the actual number of therapy hours received matches the number of recommended therapy hours (22 hours a day).If the number of therapy hours is less than 22 each day, find out why there is a therapy deficit and remedy the situation.Clean wound more thoroughly during dressing changes.Evaluate for signs and symptoms of infection and, if present, treat accordingly.Change dressing often, ensuring that it is being changed at least every 48 hours.Examine the wound and debride as necessary.Debride the wound edges if they appear non-viable or rolled under as this may inhibit the formation of granulation tissue and migration of epithelial cells over an acceptable wound base.
 
Event or Problem Description
On (b)(6) 2017, the following information was reported to kci by the patient: the patient alleged his leg had to be amputated due to a faulty v.A.C.Freedom¿ negative pressure wound therapy system.Per review of the patient's medical records: v.A.C.Freedom¿ therapy system was applied to the patient's right lower leg.On (b)(6) 2017, the patient presented to the hospital with a painful, cold right foot.Patient was switched from coumadin to eliquis 1 month prior.Patient was placed on heparin bolus and heparin drip with a preoperative diagnosis of critical limb ischemia, right leg with thrombosed right femoral to posterior tibial artery bypass graft.The patient underwent a thrombectomy of a femoral to posterior tibial artery prosthetic graft with medial fasciotomies.V.A.C.Freedom¿ therapy was discontinued on (b)(6) 2017 for a surgical wound related procedure noted as right above the knee amputation.On 21-nov-2018, the following information was reported to kci by the physician's nurse: the patient's amputation was unrelated to activ.A.C.¿ therapy, and was a result of the patient's chronic vascular ischemia.On 10-oct-2017, the device was tested per quality control procedure by kci service center, and the unit passed the quality control checks and met specifications.On (b)(6) 2017, the device was placed with the patient.On 27-oct-2017, after the complaint, a service work order was created for exchange of the unit; however, the patient declined exchange of the device.The unit remains with the patient to date and is not available for evaluation in kci quality engineering.
 
Event or Problem Description
On (b)(4) 2018, the following information was reported to kci by the physician's nurse: the patient's amputation was unrelated to v.A.C.Freedom¿ therapy system, and was a result of the patient's chronic vascular ischemia.
 
Additional Manufacturer Narrative
Mdr-3009897021-2018-00105 submitted on 21-nov-2018 noted adverse event or product problem: on (b)(6) 2018, the following information was reported to kci by the physician's nurse: the patient's amputation was unrelated to activ.A.C.¿ therapy, and was a result of the patient's chronic vascular ischemia.Correction: on (b)(4) 2018, the following information was reported to kci by the physician's nurse: the patient's amputation was unrelated to v.A.C.Freedom¿ therapy, and was a result of the patient's chronic vascular ischemia.

Brand Name
V.A.C. FREEDOM NEGATIVE PRESSURE WOUND THERAPY SYSTEM
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC.
san antonio TX
MDR Report Key8096505
Report Number3009897021-2018-00105
Device Sequence Number2878997
Product Code OMP
UDI-Device Identifier00849554006539
UDI-Public0100849554006539
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K062227
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberWNDFRE
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/01/2017
Supplement Date Received by Manufacturer12/01/2017
Initial Report FDA Received Date11/21/2018
Supplement Report FDA Received Date05/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ASPIRIN 81 MG; ELOQUIS (DOSAGE UNKNOWN); LOVENOX 60MG/0.6 ML; LYRICA 50 MG; NIACIN 500MG; TOPROL-XL 50 MG DAILY; ASPIRIN 81 MG; ELOQUIS (DOSAGE UNKNOWN); LOVENOX 60MG/0.6 ML; LYRICA 50 MG; NIACIN 500MG; TOPROL-XL 50 MG DAILY
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient Weight81